Skip to content
Includes Expert Content
To HRT or Not
avatar
An_254824 posted:
I have never posted to this nor any other discussion group. But I am truly needing some common sense advice. I am 62 years old and have taken some form of HRT since my hysterectomy over 20 years ago. They left my ovaries. However, over the years I struggled with HRT, as it seemed to make me sick to my stomach. I finally tried the patch a couple of years ago and had instant success. However, I did experience the typical weight gain, albeit minor. But the biggest concern that I've had is this sense that my thought processes are sluggish. I'm a professional and my biggest asset is thinking quickly on my feet. It is embarrassing to struggle in this regard. I thought it perhaps age but then I decided to experiment and discontinue the use of estrogen. I found that my response time increased and my thought patterns were faster and much more clear . . . if this makes any sense. But now, I'm left with nasty hot flashes and I developed a case of perioral dermatitis. I understand that hormonal changes cause perioral dermatitis. I've swapped problems. So, first, can HRT cause one to have slow cognitive abilities and aside from the hot flashes, is perioral dermatitis just a coincidence?
Reply
 
avatar
Mary Jane Minkin, MD responded:
Dear an_254824,
Hope I can help a bit. As for the perioral dermatitis, I'll have to say probably coincidental. Decrease estrogen can certainly contribute to dry skin, but no definite association with such a dermatitis. As far as estrogen and various cognitive functions: the opinions on this are all over the map. the data from the SWAN study would indicate that in the perimenopausal and early post menopausal time frame, that the loss of estrogen can contribute to decreased concentration, etc., but that that tends to go away once one is firmly post menopausal. The research of Roberta Brinton and Pauline Maki would suggest favorable effects of estrogen on cognitive function. So it's difficult to give you a definitive statement. Do take a look at these studies -but I don't think anyone can give you a definitive answer.
Good luck,
Mary Jane
 
avatar
campbp62 replied to Mary Jane Minkin, MD's response:
Thank you Dr. Minkin for your prompt reply. I will definitely read both the SWAN study and that of Roberta Brinton and Pauline Maki. Thank you again.

I also think that because recently I assumed a VP position, the stress is a contributing factor that I failed to mention. However, I caved yesterday and started using the estrogen patch again. What's interesting is this morning, the dermatitis is 85% improved. Perhaps coincidence but whatever it is, I'm pretty satisfied. I live in a very dry part of the country and the weather has turned extremely cold. All of this could be lending to the cause of the outbreak.

Again, thank you for your time and advice. Best, Pat


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

Physical activity at midlifeExpert
Regular physical activity is a vital part of every midlife woman?s life, preserving physical and mental health and improving quality of ... More
Was this Helpful?
18 of 29 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website